Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 244, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2003, 3:22 PM CDT for Randolph County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 3:22 PM CDT (20:22 UTC)
- Expired
- May 6, 2003, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Randolph County, AL
The radar
The Atlanta radar (KFFC), 85 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
376 WUUS54 KBMX 062022 SVRBHM ALC111-062045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EAST CENTRAL ALABAMA * UNTIL 345 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF WOODLAND...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHERN RANDOLPH COUNTY. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3349 8560 3333 8559 3334 8528 3349 8532 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:01 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 6, 2:01 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 201 PM CDT TUE MAY 06 2003 ANOTHER BUSY DAY ACROSS THE FORECAST AREA. MODELS CONTINUE TO SHOW MOIST SOUTHWEST FLOW REMAINING ACROSS THE AREA TONIGHT THROUGH EARLY THURSDAY. MOST SIGNIFICANT FEATURES ARE AN IMPULSE MOVING ACROSS NORTH-CENTRAL SECTIONS TONIGHT...FOLLOWED BY ANOTHER IMPULSE ACROSS THE SAME AREA MID DAY ON WEDNESDAY. BEST VERTICAL MOTION/MOISTURE CONVERGENCE ALSO ACROSS THE AREA WHEN IMPULSES MOVE THROUGH. WILL KEEP THE HIGHEST POPS FROM BIRMINGHAM NORTH TONIGHT AND WEDNESDAY. AS A SPECIAL NOTE..WE DID AN 18Z SOUNDING AND IT SHOWED A MID LEVEL CAP ONCE AGAIN IN PLACE. NOT SURE IF IMPULSE OVERNIGHT WILL OVERCOME THIS CAP OR NOT AND IT MAY TURN OUT THAT MAIN FOCUS IS NORTH OF THE INTERSTATE 20/59 CORRIDOR. ON THURSDAY...MODELS HINT AT SOME WEAK RIDGING AROUND 700 MILLIBARS AND THIS IS FORECAST TO CONTINUE FRIDAY AND THEN INTO SATURDAY. WILL LOWER POPS INTO THE CHANCE/SLIGHT CHANCE CATEGORY FOR MAINLY ISOLATED TO SCATTERED TYPE ACTIVITY. AS WE MOVE THROUGH THE WEEKEND...FRONT WILL APPROACH FROM THE WEST ON SUNDAY AND THEN MOVE ACROSS ON MONDAY. WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR NOW. FRONT WILL CLEAR THE AREA BY TUESDAY AND FOR NOW...WILL LEAVE POPS OUT OF THE FORECAST. BHM 69/85/68/87/68 56232 MGM 71/88/68/90/68 25222 .BHM...NONE.
Hazardous weather outlook, May 6, 12:42 PM CDT, 2 hours 40 minutes before
ALZ011>015-017>050-061945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT TUE MAY 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE. ALTHOUGH THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL... THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY. THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA BY THURSDAY. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Special weather statement, May 6, 1:15 PM CDT, 2 hours 7 minutes before
ALZ019>021-061915- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE...CALHOUN AND CHEROKEE COUNTIES UNTIL 215 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF PIEDMONT...MOVING NORTHEAST AROUND 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PIEDMONT...PLEASANT GAP AND BORDEN SPRINGS THROUGH 215 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. ANOTHER THREAT IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH WATER ARE POSSIBLE. LAT...LON 3393 8580 3376 8571 3405 8479 3430 8492
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:09 PM CDT | Tornado Warning | BMX | Walker | 36 min |
| May 5, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 36 min |
| May 5, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| May 5, 7:25 PM CDT | Tornado Warning | BMX | Jefferson | 50 min |
| May 5, 8:03 PM CDT | Tornado Warning | BMX | Calhoun | 27 min |
| May 5, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| May 5, 8:06 PM CDT | Tornado Warning | BMX | Cleburne | 24 min |
| May 5, 8:16 PM CDT | Tornado Warning | BMX | Jefferson | 29 min |
| May 5, 8:25 PM CDT | Tornado Warning | BMX | Cleburne | 35 min |
| May 5, 8:27 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 63 min |
| May 5, 8:53 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 5, 10:03 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 5, 10:39 PM CDT | Flash Flood Warning | BMX | Blount, Calhoun, St. Clair | 4 hr |
| May 5, 11:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 58 min |
| May 6, 12:25 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 65 min |
| May 6, 1:40 AM CDT | Flash Flood Warning | BMX | Marion | 3 hr |
| May 6, 9:54 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 66 min |
| May 6, 11:00 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 30 min |
| May 6, 11:11 AM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 6, 11:12 AM CDT | Tornado Warning | BMX | Blount | 18 min |
| May 6, 11:38 AM CDT | Tornado Warning | BMX | Etowah | 37 min |
| May 6, 12:05 PM CDT | Tornado Warning | BMX | Cherokee | 40 min |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| May 6, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 61 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.